Opioid intoxication, or overdose, is potentially life threatening. Here’s a list of common opioid intoxication symptoms and what to do if they show up.
Opioids are a class of medications used to treat pain. They work well for people who are going through extreme discomfort.
However, opioids can carry a high risk of misuse. And in some cases, they may be overprescribed.
Some opioids are prescribed by a doctor, but others may be obtained illegally. But no matter where they come from, every opioid carries the same risks.
In fact, about
Some common types of prescription opioids include:
Any of these medications, as well as other legal and illegal opioids, can cause opioid toxicity. This is when the dose of opioids taken is large enough to make you sick or even cause death.
The chances of opioid toxicity go up when you take opioids with other substances, like certain medications or alcohol, that can magnify their effects.
If you or someone close to you has been prescribed opioids for pain, or you suspect that a loved one has an opioid use disorder and may have a higher risk for toxicity, it’s important to learn about the signs and symptoms of opioid intoxication, or overdose, and know what to do if symptoms arise.
Opioids vs. opiates
You may hear terms like “opioids” and “opiates” used interchangeably. They’re definitely related, but there’s a slight distinction between them.
“Opioid” is the term for any opioid, whether it came from nature or it was made in a lab. “Opiate” only refers to natural opioids like heroin and morphine.
According to the
- slow pulse
- low blood pressure
- low body temperature
- sedation and slowed movement
- slurred speech
- head nodding
People experiencing opioid intoxication may also feel:
- a lack of pain
Overdose signs that require immediate medical attention
While the symptoms mentioned above can be indicative of opioid intoxication, some more serious signs that can indicate a potentially fatal overdose include:
- extremely pale skin
- clammy skin
- losing consciousness
- body has gone limp
- fingernails or lips have a blue or purple color
- gurgling noises
- not responding to stimuli
- breathing or heart rate slows or stops
In case of overdose
Many healthcare professionals and organizations encourage people to carry
This medication can rapidly reverse an overdose and prevent brain damage and death.
It’s harmless when given to someone not experiencing an overdose. It’s available without a prescription in most states. If you administer it, you’re legally protected by good Samaritan laws.
You can learn more about naloxone and where to get it here.
If you think that someone is experiencing an opioid overdose, administer naloxone if you have it on hand and call 911 immediately. You can also call your local poison control center at 800-222-1222. Otherwise, call your local emergency number.
Remain on the line and wait for instructions. Tell the operator about:
- the person’s height, weight, and age
- the amount of opioids they took
- how long ago their last dose was
- any other medications, substances, or supplements the person took
- any underlying medical conditions
Try to keep yourself calm and the person awake while waiting for emergency personnel to arrive. Don’t try making them vomit unless instructed by a professional.
You can also try the American Association of Poison Control Centers online portal here.
Opioids can help relieve extreme pain, but they can also come with a risk of misuse and overprescription. If you think your dosage is off, or if someone you know may be living with opioid use disorder, look for signs of overdose like:
- loss of consciousness
- unresponsiveness to stimuli
- blue or purple fingernails or lips
- shallow or absent breathing
Opioid intoxication, if left unchecked, can be fatal, so it’s essential to seek medical help if you notice any of its symptoms.
To be prepared to help someone experiencing an opioid overdose, it’s often recommended to carry intranasal naloxone with you at all times.
If you or someone you know wants to stop using opioids, it’s important to understand how to taper off, and to taper off in collaboration with your treatment team, to minimize withdrawal symptoms.
If you’re looking for additional resources, consider contacting the Substance Abuse and Mental Health Services Administration national helpline at 800-662-4357. This confidential and free referral and information service is available 24/7 in English and Spanish.